Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 119, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2003, 2:19 AM MDT for Dunn County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 2:19 AM MDT (08:19 UTC)
- Expired
- Jul 17, 2003, 3:15 AM MDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Dunn County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -378 J/kg
- Mixed-layer LCL
- 2106 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
164 WUUS53 KBIS 170819 SVRBIS NDC025-170915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 218 AM MDT THU JUL 17 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DUNN COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 315 AM MDT(415 AM CDT) * AT 218 AM MDT(318 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER KILLDEER...OR ABOUT 35 MILES NORTH OF DICKINSON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DUNN CENTER AT 225 AM MDT HALLIDAY AND TWIN BUTTES AT 250 AM MDT DODGE AT 305 AM MDT LAT...LON 4759 10283 4727 10287 4716 10218 4758 10224 $$ VINING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:50 AM MDT, 29 minutes earlier.
Area forecast discussion, Jul 17, 1:50 AM MDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 AM CDT THU JUL 17 2003 CURRENTLY CONVECTION FROM EASTERN MONTANA IS MAKING ITS WAY INTO WESTERN ZONES. FIRST WARNING WAS JUST ISSUED BY KISN. THIS WAVE PROGGED BY MODELS TO MOVE EAST SOUTHEASTWARD THROUGH THE REGION...MAINLY AFFECTING SOUTHERN HALF OF CWA. WEATHER PATTERN OVER THE NEXT COUPLE OF DAYS IS VERY DEPENDANT ON THE WEST TO EAST BOUNDARY OVER THE NORTH DAKOTA. ITS SOUTHWARD AND NORTHWARD MOVEMENT THROUGH FRIDAY NIGHT WILL BE THE MAIN PLAYER FOR CONVECTIVE ACTIVITY. ITS TIMING FOR MOVEMENT IS THE PROBLEM...THOUGH. 00Z AVN AND ETA STILL CANNOT COME INTO AGREEMENT ON IT. BOTH...HOWEVER...INDICATE A PERIOD OR TWO OF HEAVY RAIN. WILL CONTINUE TO MENTION ITS POSSIBILITY IN THE HWO...RATHER THAN THE ZONES...DUE TO THE UNCERTAINTY OF ITS TIMING. AVN AND ETA BOTH STILL INDICATE 40-45 K INDEX VALUES AS WELL AS PW OF 1.50 INCHES AT TIMES. AS LONG AS THE FORCING ARRIVES AT THE CORRECT TIME...I WOULD THINK TONIGHT WOULD BE A BETTER SCENARIO FOR CONVECTION...WITH 80-90 KT UPPER JET PASSAGE AND BETTER INSTABILITY. FRIDAY NIGHT ALSO APPEARS TO BE A BIT MORE FAVORABLE. HIGH TEMPERATURES ARE A PROBLEM TODAY...WITH DEPENDENCE ON CLOUD COVER. I KEPT ON THE HIGHER SIDE OF GUIDANCE. I FEEL WE WILL PROBABLY GET A LITTLE MORE RADIATION THAN THE MODELS ADVERTISE...EVEN THOUGH IN INCREASE IN SURFACE DEWPOINTS WILL KEEP TEMPS FROM RAISING AS HIGH AS THEY HAVE THE LAST COUPLE OF DAYS. .BIS...NONE. SHULZ
Hazardous weather outlook, Jul 16, 3:45 AM MDT, 22 hours 34 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-170945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 445 AM CDT WED JUL 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF SEVERE THUNDERSTORMS EXISTS ON THURSDAY AND THURSDAY NIGHT. THE POSSIBILITY EXISTS FOR SOME OF THESE STORMS TO PRODUCE VERY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SHULZ
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:08 PM MDT | Severe Thunderstorm Warning | BIS | Emmons | 67 min |
| Jul 17, 4:49 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 41 min |
| Jul 17, 5:32 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, Slope | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.